The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Venlafaxine and bad joint pain

Sorry if this has been asked before, Please direct me if so but I want your opinion. I know you guys aren’t drs but I still value your experiences

I’ve been on Effexor extended release since August …reached the 75mg around October and has been at that dosage since then.
For the last 4 weeks I’ve been experiencing joint pain that’s only getting worse. At first I thought it was because we moved to a bigger apt but it’s Been a month of that and it’s not getting better. Instead it’s getting worse

I have pain in neck, shoulders, elbows, WRISTS (are the most painful), fingers, knees, ankles and toes. Literally all my joints are sore. Like my wrists hurt bad just by holding the phone, and trying to chop the cabbage for tonight’s salad was a challenge …I know this can be a side effect of venlafaxine but wouldn’t have I gotten it sooner? Is it possible to get side effects like that after months of using it?

I’m freaking out kinda. If it’s the meds then what am I supposed to do? Stop the pill that get me life back? And if it’s not the meds then my mind goes straight to Lymes and a bunch of other stuff.

I’m calling tomorrow to make an appt with my pcp but like I said I wanted your opinion

Hi Diana. Do check out @Ron Denning’s posts. He was writing on here last year about coming iff Venlafaxine because of joint pain mainly in his legs I think from memory, so it could well be drug side effect. Muscle pain is certainly listed as such. Sorry to hear your experience. I had an equivalent experience last year with Propranolol and puffy ankles in the evenings (known rare side effect of Propranolol) but the neuro didn’t think it was so I’m still taking it and ankles are OK. In fact I think they’ve been OK ever since I settled the neuro’s account! So it might work out fine for you yet.

Side effects can appear other than at start up. Maybe some small change in your body or environment very slightly altered the balance of the equation. I remember getting two separate instances of psoriasis (another Propranolol side effect - quite common one) after being on the drug maybe 10/11 months then again maybe 18 months in. They cleared and to date no more have occurred.

I became allergic to the capsule form 8 months after starting, and then I started other side effects almost a year after (weight gain and profuse sweating). So I think yes, you can start having side effects after a while, my neurologist confirmed. I went off of it after a year and a half and just the discontinuation phase that lasted like 4 weeks were bad in terms of mood, but the vestibular issues have not changed much.

1 Like

I’ve had joint pain from SSRIs/SNRIs. It usually was only on startup of the medication for me. However, I get really stiff, rigid muscles and muscle pain from them. It doesn’t go away. I actually dealt with this pain for 10 yrs. Not one doctor told me it could be from the setraline I was taking at the time. This was daily 10/10 pain. It actually developed about 3 years into taking setraline, so I didn’t make the correlation.

After doing a lot of research online and seeing a few others report bad muscle pain from SSRIs I decided to get off which was very difficult. I still get muscle pain from time to time, but at its worst is only a 3-5 level now.

I do feel that SSRIs helped with my dizziness, but the muscle pain is an unacceptable side effect. I actually tried every single SSRI and had the same results. I tried venlafaxine as well. I was only on it a short time and decided to come off it since it’s hard to get off of.

The only med I have not tried is duloxetine due to how difficult it is to come off of. I hope this helps. I believe the body can become intolerant to medicines

1 Like

Have you managed to resolve these issues. Such a frustrating situation in which to find yourself.

Hi Helen. Joint pain is still going but not as bad as it was during that week when I posted. My elbows and shoulders are the ones that bother me the most now but not enough to make me think about 24/7 like before. Still have an appt with my pcp next month. I’ll ask for auto immune testing just to be safe and then We’ll see what happens.

1 Like